(Photo courtesy of © Can Stock Photo / Novic)

Preventing An Opioid Crisis In CK

The Chatham-Kent Public Health Unit is preparing to combat opioid overdoses before it becomes a “crisis” in the community.

Registered nurse Carrie Burke says Narcan nasal spray kits will soon be available at several health units across Chatham-Kent.

“What Narcan does, is it works on opioid receptors in the brain,” says Burke. “It kicks out the opioid and it takes it’s place, therefore, reversing the overdose.”

Although Burke says Chatham-Kent isn’t facing an “opioid crisis yet,” she says the number of users has increased in the past few years, which has resulted in more overdoses.

“In 2013 Chatham-Kent had five opioid related deaths,” she says. “There were 30 opioid related emergency room visits in 2014 alone.”

Those numbers saw a substantial increase in 2015, when there was about 7,000 opioid users in Chatham-Kent. Burke adds many opioid users were between the ages 45 and 64-years-old.

Before this nasal spray became available to the public, Burke says health units would use injections to reverse the effects of an opioid.

“The Ministry of Health and Long-Term Care has gone with a nasal spray and that’s to decrease the risk of a needle stick injury,” says Burke.

She adds it’s a lot less intimidating for people to distribute a nasal spray rather than an injection, as a needle stick injury could risk contracting something like HIV or Hepatitis C.

“It started at the beginning of this year, [where] health units are able to get the nalaxone (Narcan) nasal spray and distribute that instead of the injectable form,” she says.

Narcan nasal spray will be available at the Chatham based public health unit March 20. It will become available at other health units in Tilbury, Wallaceburg, Blenheim, and Ridgetown sometime in the next few months.

As stated in a media release, the kits don’t cost money and an Ontario Health Card is not required.

What are opioids and how are they dangerous?

Opioids are a prescription medication. Burke says they act as a pain reliever but should be taken properly from a reliable source.

(File photo courtesy of © CanStockPhoto.com/ieva)

(File photo courtesy of © CanStockPhoto.com/ieva)

However, they are made and distributed illegally, so users don’t necessarily know what exactly they’re taking.

“They give you an extreme level of euphoria or happiness and pain relief,” says Burke. “But if they are taken incorrectly or taken too much it shuts down your ability to breath — it affects your central nervous system.”

If an opioid is taken with another drug or alcohol the risks are much greater.

“It affects the breathing centre of the brain and it will cause your breathing to slow down and or stop,” she says. “If that happens your heart will also stop and it can lead to death.”